Does anyone take anti sickness drugs?

Posting for my father the mtx makes him feel sick a helpful suggestion from someone yesterday was try injection? Rather than tablets, dr did prescribe anti sickness (like travel sickness pills) anyone else take these he said they haven't made much difference... Also folic acid... He only has one tablet two days later, do you think an increase might help? Ta

14 Replies

  • I used to take an anti sickness pill before taking MTX, but by that time I was already on the injections. The injections are definitely better

    . I now take 5mg folic acid every day except MTX day, and that has really helped the nausea. Hope your dad can get changed to injections ASAP. M x

  • Certainly I may have been one as I changed from tablets to injections with positive results. I've also had far fewer problems since my Rheumy directed I took my folic acid every day except MTX day. Rheumys do have their preferred way so always best to check first though as if an increase is advised it will make a difference his prescription quantity. I've never been prescribed anti sickness meds for MTX so I can't help there but some antiemetics only reduce nausea & don't stop the sickness feeling altogether.

  • When I was on MTX I was fine at first but after 18months started to get the sickness feelings too. I was on 20mgs and tried splitting the dose of MTX to morning and teatime as well as increasing folic acid to everyday except MTX day which greatly improved the nausea feeling. This might work for your Dad. Worth a try anyway.

  • Forgot to say that splitting the dose of MTX was advised by my Rheumy so it's okay to do that.

  • In the beginning when I first started taking MTX, the symptoms were more intense. You can take Gravol an anti- nausea chewable pill ( I used the fast acting type) however as your body adjusts to MTX I found the symptoms went away and by the second month I took it without any symptoms. I also switched from the MYX pills to the injections as I havr IBS and the pills greatly irritated my IBS

    Others take their MTX right before bed so the symptoms happen when they are asleep and don't notice.

    Wishing you all best!

  • Increase the folic acid to three days after the mtx. That is what my rheum did with me. I hope this helps . xxxx

  • Thanks think my mum is going to call rhumey nurse tom to see if he can increase folic acid and possibly in few weeks change to injections. Do u do them yourself or go to GP?

  • Until then, if he take his tablets in one go it might be better to try taking them spread out throughout the day with meals so 2 with breakfast, 2 with lunch & 2 with dinner. Some people do find taking them all just before bedtime better for them so they sleep through any nausea but I'm not sure if doing it this way they may sit on his stomach & if he's not sleeping too well because of his back problem that may make things worse. I hope you find a way that suits him best, it's a miserable feeling nausea.

    I inject myself, been doing it 5 years now. I think most people do it themself. I find it easy & more convenient than going to the GP every week. His Rheumy nurse should offer to show him or your mum how to do it then watch over whilst he or your mum does it to make sure he or she is ok doing it correctly. I inject into my tum, pinch some of my flesh & inject, alternate sides each week.

  • Hi I'm newly diagnosed with RA, (Sept '14), & I had a lot of nausea etc with methotrexate, (currently off it as getting no benefit). The consultant advised to take it with evening meal, but I found an hour after a light breakfast worked better for me. Plus to eat little & often. A friend who'd experienced severe morning sickness when pregnant issued me with ginger snaps & every time I felt a wave of nausea I would nibble one. And it did lessen things. If you have a good rheumy nurse or GP phone them or talk to them too. Hang in there, RAinK

  • Hi, try ginger tea too i drank this rather than any caffeine in the early days just sipping it throughout the day. Hope he feels better soon. x

  • The injections are easy to self administer. He would be shown how to do it

  • The Mx8 used to make me feel really sick but I increased the dose of Folic acid , taking two tabs the day after MX8 and then another two a couple of days later and it settled down.malso I find if I take MX8 after I've eaten something small that helps.

  • Hi, I had a terrible time with nausea off my MTX when I first started taking it. I used to take 15 mgs in a morning and also had anti sickness tablet. my nausea used to last three days!!! I split my tablets up which helped only slightly, then I was prescribed the injection. Much better!. I now inject and then go to sleep, I feel nauseas the next day but nothing like I used to. Eating little and often and plenty of water and ginger seems to help too!

  • I can sympathise with your father because the pills made me feel quite ill. The nurse specialist immediately stopped them and put me on injections which do not cause any side effects. However, because of my problem hands I found taking the cap off the needle very difficult so I now have a 'pen' type syringe and it's marvellous. So easy. Take my mtx on Fridays and folic acid on Sunday, Monday and Tuesday.

    Because of the cost of the injections gp's prefer their patients to take the pills which are much cheaper. I recently had an issue with my surgery about this, and my consultant (or nurse specialist) now issues me with my prescriptions. Fed up with the wrangling at the gp's!!

    Hope all improves soon for your father.

You may also like...